A 41 year old Riker’s inmate is brought in by EMS for reports of changes in mental status. The patient was found at the scene minimally responsive, with shallow respirations, and pinpoint pupils. Finger stick was 92. He was given 1.2mg of narcan by EMS with improvement of mental status. Upon awakening, he began to complain of shortness of breath. Vital signs en route to ED were: 162/94 114 15 85%NRB. Physical exam revealed rales bilaterally.
Per patient, he had no medical history and was not currently on any medications. States he did not lose consciousness however reports taking 120mg of methadone given to him by a cellmate. Denies previous history of drug abuse.
Patients initial VBG: 7.15/87/40/30/1.0
CXR: Diffuse edema. Normal heart size
Bedside Echo: Normal EF. No effusion. No RV dilatation
On arrival to the cardiac room the patient was placed on BIPAP followed by a narcan grip with improvement in clinical status.
Noncardiogenic Pulmonary Edema
Pulmonary edema is due to the movement of excess fluid into the alveoli as a result of an alteration in one or more of Starling’s forces. Noncardiogenic pulmonary edema is identified clinically by the presence of radiographic evidence of alveolar fluid accumulation without a cardiac etiology. The accumulation of fluid and protein in the alveolar space leads to decreased diffusing capacity, hypoxemia, and shortness of breath. Regardless of etiology, the process is typically exacerbated by a sympathetically induced response which increases afterload and shifts blood from the systemic to the pulmonary circulation.
Opioid Induced Noncardiogenic Pulmonary Edema
First described in 1880, noncardiogenic pulmonary edema can complicate an opioid overdose. Pathophysiology is a combination of catecholamine surge triggered by hypoventilation, direct toxicity of the drug, hypoxia, and acidosis secondary to hypoventilation.
Treat these patients first with BMV to decrease the stress response triggered by hypoventilation. Resolution of this form of pulmonary edema is rapid once hypoventilation and hypoxia are reversed by the institution of assisted ventilation.
Narcan has been associated with pulmonary edema in these patients. However, narcan itself is unlikely to be a precipitating factor. It may, however, unmask clinical signs such as rales and respiratory distress once the patient is awake enough to breathe on his/her own. One study examining CV effects of fentanyl reversal by naloxone at varying carbon dioxide tensions in dogs supports that abrupt increases in plasma catecholines levels after naloxone can be blunted if normocapnia or hypocapnia is established before naloxone administration.
Other Causes of Noncardiogenic Pulmonary Edema
Acute Respiratory Distress Syndrome (ARDS):
– A major cause of noncardiogenic pulmonary edema
– The alveolar-capillary membrane becomes damaged and leaky allowing increased movement of water and proteins from intravascular space into the alveoli
– ARDSnet protocol http://www.ardsnet.org/system/files/Ventilator%20Protocol%20Card.pdf
High Altitude Pulmonary Edema (HAPE):
– Generally occurs among individuals who rapidly ascend to altitudes above 8,200 feet
– Pathogenesis is due to pronounced degree of hypoxic pulmonary vasoconstriction at a given altitude
– Prevention: Azetozolamide promotes renal excretion of bicarbonate which stimulates respiration.
Dexamethasone alleviates vasogenic cerebral edema and improves endothelial integrity.
– Treatment: Rapid descent is essential and further ascent is contraindicated. Nifedipime promotes
pulmonary vasodilatation to modestly improve SaO2.
Neurogenic Pulmonary Edema:
– Multiple etiologies: head injury, intracranial surgery, grand-mal seizure, subarachnoid or
intracerebral hemorrhage, and electroconvulsive therapy.
– Symptom onset tends to be rapid and the outcome is typically determined by the course of the primary
Post obstructive pulmonary edema (POPE):
– POPE I follows sudden, severe upper airway obstruction.
– POPE II occurs following surgical relief of chronic upper airway obstruction. (ex T&A surgery in children)
– Treatment for both is supportive. Full and rapid recovery can be expected with appropriate management.
Reexpansion Pulmonary Edema:
– Usually occurs unilaterally after rapid re-expansion of a collapsed lung in patients with a pneumothorax
– Rarely follows evacuation of large volumes of pleural fluid or removal of an obstructing endobronchial tumor
– Typically occurs in older patient with chronic salicylate intoxication
– Is an absolute indication for hemodialysis
Transfusion-related acute lung injury (TRALI):
– More common in muliparious women
– Most common with high volume plasma volume such as FFP
– Mortality rate 5-25%
*shout out to Zara whose morning report was the inspiration for this pearl
Mills Christopher A. et al. Cardiovascular effects of fentanyl reversal by naloxone at varying arterial carbon dioxide tension in dobs. Anethesia& Analgesia. 1988;67:730-726
Flacke JW, Flacke WE, Williams GD. Acute pulmonary edema following naloxone reversal of high-dose morphine anesthesia.Anesthesiology 1977;47:3764.
Sporker KA. Acute heroin overdose. Ann Intenal Medicine. 1999; 130-584